Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 107, NWS Atlanta, GA

May 3, 20207 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 3, 2020, 7:13 PM EDT for 7 counties in Georgia. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 7:13 PM EDT (23:13 UTC)
Expired
May 3, 2020, 7:44 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:16 PM EDTTSTM WND DMGStephensville, GATREE REPORTED DOWN NEAR THE INTERSECTION OF HWY 301 NORTH AND WELLS RD.
May 3, 7:16 PM EDTTSTM WND DMGWildwood, GATREE REPORTED DOWN NEAR THE INTERSECTION OF HWY 11 NORTH AND WAWONA DR.
May 3, 7:19 PM EDTTSTM WND DMG2 Ese New England, GATREE REPORTED DOWN ON BURKHALTER GAP RD NEAR SCENIC VIEW LN.
May 3, 7:20 PM EDTTSTM WND DMG2 Ese New England, GATREE REPORTED DOWN NEAR THE INTERSECTION OF SCENIC HWY AND FOX TRAIL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS52 KFFC 032313
SVRFFC
GAC047-055-083-115-129-295-313-040000-
/O.NEW.KFFC.SV.W.0107.200503T2313Z-200504T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
713 PM EDT Sun May 3 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Catoosa County in northwestern Georgia...
  Northeastern Floyd County in northwestern Georgia...
  Whitfield County in northwestern Georgia...
  Walker County in northwestern Georgia...
  Northwestern Gordon County in northwestern Georgia...
  Dade County in northwestern Georgia...
  Northern Chattooga County in northwestern Georgia...

* Until 800 PM EDT.

* At 713 PM EDT, severe thunderstorms were located along a line
  extending from Haletown (guild) to near Ider, moving east at 50
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
  Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel Hill,
  Cohutta, Center Post, Subligna, Blue Spring, Lake Marvin, Fairview,
  Linwood, Villanow and Chattanooga  Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3499 8481 3445 8510 3457 8553 3488 8559
      3491 8559 3498 8555
TIME...MOT...LOC 2313Z 277DEG 44KT 3503 8551 3466 8568 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
863 
WWUS52 KFFC 032332
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
732 PM EDT Sun May 3 2020

GAC083-032342-
/O.CAN.KFFC.SV.W.0107.000000T0000Z-200504T0000Z/
Dade GA-
732 PM EDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR DADE COUNTY IS CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3499 8482 3445 8510 3459 8552 3460 8552
      3498 8535
TIME...MOT...LOC 2332Z 278DEG 42KT 3500 8533 3462 8551 

$$

GAC047-055-115-129-295-313-040000-
/O.CON.KFFC.SV.W.0107.000000T0000Z-200504T0000Z/
Catoosa GA-Floyd GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
732 PM EDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CATOOSA...NORTHEASTERN FLOYD...WHITFIELD...WALKER...NORTHWESTERN
GORDON AND NORTHEASTERN CHATTOOGA COUNTIES...

At 732 PM EDT, severe thunderstorms were located along a line
extending from Lookout Mountain to near Mentone, moving east at 50
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dalton, Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Trion,
Varnell, Tunnel Hill, Cohutta, Center Post, Subligna, Blue Spring,
Lake Marvin, Fairview, Linwood, Villanow, Chattanooga  Valley, Cooper
Heights, Rock Spring and Naomi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8482 3445 8510 3459 8552 3460 8552
      3498 8535
TIME...MOT...LOC 2332Z 278DEG 42KT 3500 8533 3462 8551 

HAIL...<.75IN
WIND...60MPH
 
$$
640 
WWUS52 KFFC 032344
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
744 PM EDT Sun May 3 2020

GAC047-055-115-129-295-313-032354-
/O.CAN.KFFC.SV.W.0107.000000T0000Z-200504T0000Z/
Catoosa GA-Floyd GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
744 PM EDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CATOOSA...NORTHEASTERN
FLOYD...WHITFIELD...WALKER...NORTHWESTERN GORDON AND NORTHEASTERN
CHATTOOGA COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3499 8482 3445 8510 3459 8552 3460 8552
      3498 8535
TIME...MOT...LOC 2339Z 277DEG 44KT 3499 8521 3461 8539 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:55 PM EDT, 18 minutes earlier.

Area forecast discussion, May 3, 6:55 PM EDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
655 PM EDT Sun May 3 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 245 PM EDT Sun May 3 2020/

SHORT TERM /Tonight through Monday Night/...

Surface high pressure over the region is now centered over south
GA/N FL and is expected to continue moving east over the Atlantic
through Monday morning. This ridge shifting will allow a weak cold
front to push into N GA tonight bringing isolated showers and
thunderstorms to the state. As the front slowly sags southward, the
front looks to stall somewhere across north Georgia, centering the
chances for rain around the I-20 corridor. Although the global
models are generally in agreement, there are some slight
discrepancies with the available moisture and intensity of the
system. Decided to keep just isolated to scattered pops across the
area with isolated thunder beginning tonight and continuing through
Monday night. Instability does increase a bit across N and Central
GA Monday and SPC does have N GA in a Marginal risk area so a strong
to isolated severe thunderstorm isn't out of the question for
Monday. Looks like the biggest threat will be damaging winds,
Lightning, and hail.

01

LONG TERM /Tuesday through Sunday/...

Not much change to the long term with zonal flow aloft initially
brining systems through every few days. Warm front will lift north
of the area late Monday night into Tuesday followed by a cold
front approaching the northern zones Tuesday evening. Limited
moisture but ample lift will result in a small area of likely for
the northern zones and sharp cutoff to 20 pops or less for
Central GA.

Front clears the rest of the area on Wed with windier and cooler
conditions filtering in its wake. The next major system will move
through on Friday but much disagreement exists among the guidance
as to how much moisture and energy are associated with it. The GFS
is much more aggressive with pops but for now will use a blend for
this cycle which yields high chance pops.

Dry conditions to continue for the rest of the period with
seasonal temperatures expected.

Deese

&&

.AVIATION...
00Z Update...
VFR conditions to start with just mid to high clouds moving
over the area. Potential for MVFR ceilings Sunday morning for
the ATL area tafs that are expected to improve to VFR in the
afternoon. Potential for mainly isolated shower and thunderstorm
activity Sunday afternoon for the ATL/AHN areas.
Surface winds WSW less than 10 kts for the overnight then WNW
around 10 kts or less for Sunday.

//ATL Confidence...00Z Update...
High confidence for all elements to start.
Low confidence for ceilings after 12z.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  85  63  84 /  10  20  30  50
Atlanta         63  81  64  84 /  10  20  20  30
Blairsville     59  78  57  75 /  30  20  50  70
Cartersville    62  80  62  83 /  20  20  30  60
Columbus        60  86  64  88 /   5  10  10  10
Gainesville     64  82  62  80 /  10  20  40  60
Macon           60  87  64  88 /   0  20  20   5
Rome            63  81  62  82 /  20  30  30  60
Peachtree City  61  83  62  86 /   5  20  20  20
Vidalia         62  89  66  90 /   0   5  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, May 3, 4:21 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
421 PM EDT Sun May 3 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-042030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
421 PM EDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated severe thunderstorms are possible for far north Georgia
tonight with the main threats being damaging wind, occasional
lightning, hail, and brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are possible Monday through
Wednesday, with the highest chances of storms expected in North
Georgia. Monday's storms over North Georgia will have the
strongest potential for severe weather with strong wind gusts and
hail possible.

Another round of showers and thunderstorms will be possible on
Friday as well along a stronger frontal system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 3, 6:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
654 PM EDT Sun May 3 2020

GAZ001>004-011-032345-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
654 PM EDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 745 PM EDT...

At 654 PM EDT...a line of strong thunderstorms was along a line
extending from Cagle to near Fackler to near Woodville...and moving
east at 70 mph.

  HAZARD...Winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel Hill, Cohutta,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3499 8481 3461 8503 3462 8506 3460 8506
      3446 8546 3447 8550 3498 8560
TIME...MOT...LOC 2254Z 283DEG 61KT 3545 8547 3478 8594 3466 8628

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:54 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.